Kentucky, 2009

Flash Flooding and Flood in Kentucky, May 8 to 10, 2009

May 8 to 10, 2009 · NWS PAH · 8 events in 7 counties and zones

A band of thunderstorms became stationary from west to east across the southern portion of western Kentucky. The storms were fed by a rather strong west-southwest low level jet up to 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A band of thunderstorms became stationary from west to east across the southern portion of western Kentucky. The storms were fed by a rather strong west-southwest low level jet up to 40 knots. A surface cold front became stationary across western Kentucky, providing a focus for the storms. Steering winds aloft were nearly parallel to the front. Excessive rainfall occurred in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 6:14 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, May 8, 6:14 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CDT FRI MAY 8 2009

.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.DISCUSSION... /ISSUED 334 PM CDT FRI MAY 8 2009/
WILL NEED TO BE BRIEF DUE TO ONGOING WEATHER TODAY. DERECHO/BOW
ECHO CONVECTIVE SYSTEM THIS MORNING EVOLVED INTO A CLOSED COMMA
HEAD ON ITS NORTH END EARLY THIS AFTERNOON...AND PRODUCED
WIDESPREAD WIND DAMAGE /POSSIBLE ISOLATED TORNADOES/ OVER A SWATH
OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. SYSTEM IS WEAKENING
LATE THIS AFTERNOON BUT STILL COULD PRODUCE SOME WIND DAMAGE AS IT
MOVES EAST ACROSS SW IN.

AREA OF SUBSIDENCE WILL FOLLOW THIS SYSTEM FOR AWHILE THIS
EVENING...WITH THE BEST CHC OF SCT SHOWERS DOWN CLOSE TO THE AR/TN
BORDERS. SFC COLD FRONT WILL EASE DOWN ACROSS THE REGION
TONIGHT...AND SHOULD BE SOUTH OF THE AR/TN BORDERS BY LATE TONIGHT.
THIS WILL LIKELY SET THE STAGE FOR A DRY WEEKEND AT MANY LOCATIONS.
THE ECMWF/GFS TRY TO BRING SOME LIGHT PRECIP UP INTO SOUTHERN
PORTIONS OF THE REGION AT TIMES OVER THE WEEKEND...BUT AM SKEPTICAL
OF PRECIPITATION SO FAR NORTH OF THE SURFACE BOUNDARY. DOES NOT LOOK
LIKE ANYTHING THAT WOULD CAUSE A MAJOR CHANGE IN WEEKEND PLANS.

DRY WEATHER IS STILL FORECAST FOR MOST OF THE AREA MONDAY AND
TUESDAY...AS H50 NW FLOW SHOVES HIGH PRESSURE/DRIER AIR SOUTHEAST
INTO THE GREAT LAKES.

&&

.AVIATION...
A FRONTAL BOUNDARY WILL PASS ACROSS THE REGION TONIGHT. A FEW
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING OVER
MAINLY WESTERN KENTUCKY...BUT MOST OF THE PRECIPITATION SHOULD
REMAIN SOUTH OF THE FORECAST TERMINALS. OTHERWISE...MAINLY VFR
CEILINGS AND VISIBILITIES WILL PREVAIL...WITH PATCHY MVFR CELINGS
POSSIBLE THIS EVENING. BY SATURDAY...THE FRONT WILL BE SOUTH OF THE
REGION...RESULTING IN PREVAILING NORTHWEST WINDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/PRESLEY
Hazardous weather outlook, May 8, 2:50 PM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CDT FRI MAY 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
350 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING GENERALLY SOUTH OF A
LINE FROM NEW MADRID TO MURRAY KENTUCKY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR TUESDAY NIGHT THROUGH
FRIDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL
CANNOT BE RULED OUT DURING THIS PERIOD.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAP

In the hours before

Local storm report, May 8, 5:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
637 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     HARCO                   37.80N 88.65W
05/08/2009                   SALINE             IL   LAW ENFORCEMENT

            OFFICER REPORTS OF 5 BARNS TOTALLY DESTROYED..TWO FO THEM
            HAD CARS INSIDE...THOSE WERE ALSO DESTROYED. A MOBILE
            HOME USED AS A SCHOOL FOR THE AMISH ALSO BLOW OFF ITS
            FOUNDATION....TIME IS ESTIMATED

&&

JAYSONW
Local storm report, May 8, 10:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1143 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     FLASH FLOOD      DONIPHAN                36.62N 90.82W
05/08/2009                   RIPLEY             MO   EMERGENCY MNGR

            REPORTS OF FLASH FLOODING IN DONIPHAN RESULTING IN
            EVACUATIONS OF PEOPLE RESIDING IN LOW LYING AREAS.

&&

JAYSONW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Flash Flood, Christian

When
May 8, 11:00 PM CST to May 9, 4:00 AM CST
Where
Christian County, 3.1 mi NE of Merrittstown to 1.77 mi ENE of Gainsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.885, -87.535

Flooding was reported in several places in Hopkinsville, including spots on Canton Pike, Fort Campbell Boulevard, and West Seventh Street. Water was over at least a few other roads, including one lane of Highway 68/80 East at Western State Hospital. The 24-hour rainfall total from a spotter on the northeast side of Hopkinsville was 3.40 inches. A co-operative observer near Fort Campbell reported 3.82 inches over the same time period.

Flash Flood, Marshall

When
May 8, 11:30 PM CST to May 9, 4:00 AM CST
Where
Marshall County, 1.61 mi NW of Olive to 2.36 mi ENE of Dogtown
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
36.815, -88.272

Considerable flooding was reported, mostly in Benton and in southern areas of the county. Numerous homes and businesses were flooded, especially in and around Benton. A shopping plaza containing a newspaper, restaurant, and tax business was flooded with four inches of rushing water. Numerous roads were covered by water, including Highway 408. Some places in Benton were under three to four feet of water. Vehicles were half submerged in parking lots. Benton firefighters rescued numerous motorists whose vehicles stalled in floodwaters. At least two families were evacuated from flooded homes. Highway 348 outside Benton was impassable. In northwest parts of the county, a portion of Elva Road was washed out. Near Gilbertsville, a bridge on a secondary road was submerged. A co-operative observer at Aurora measured a 24-hour rainfall total of 4.34 inches.

Flash Flood, Trigg

When
May 8, 11:30 PM CST to May 9, 2:00 AM CST
Where
Trigg County, 5.47 mi NNE of Trigg Furnace to 5.89 mi NNE of Trigg Furnace
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.953, -87.882

Several roads were impassable due to flooding, including Highways 274 and 276. A co-operative observer at Cadiz measured a 24-hour rainfall total of 3.77 inches. Another co-op observer about four miles southwest of Cadiz measured 2.65 inches.

Heavy Rain, Caldwell

When
May 9, 12:00 AM CST to 6:00 AM CST
Where
Caldwell County, 2.14 mi SSW of Friendship
Reported by
COOP Observer
Coordinates
37.020, -87.760

The 24-hour rainfall total ending at 7 A.M. May 9th was 1.89 inches.

Flash Flood, Carlisle

When
May 9, 12:30 AM CST to 4:00 AM CST
Where
Carlisle County, 1.47 mi S of Winnford to 1.78 mi SW of Cunningham
Cause
Heavy Rain
Property damage
$20,000
Reported by
County Official
Coordinates
36.899, -89.068

A bridge approach was washed out on Kentucky 1741 near the intersection with Kentucky 1022. U.S. Highway 62 was open to traffic but restricted to one lane at mile markers 3 and 10. Several roads had water over them, making them impassable in places. These roads included Highways 408, 1016, 1087, and 1031.

Flash Flood, Graves

When
May 9, 12:40 AM CST to 4:00 AM CST
Where
Graves County, 1.68 mi NNW of Lowes to 1.53 mi SSE of Mayfield Graves Arpt
Cause
Heavy Rain
Property damage
$75,000
Reported by
County Official
Coordinates
36.903, -88.779

County officials reported some flooding problems in the city of Mayfield. State police reported water over Highways 348 East, 849 West, and 408 East. A secondary road just east of Lowes was washed out. A co-operative observer in Mayfield measured a 24-hour rainfall total of 3.20 inches.

Flash Flood, Calloway

When
May 9, 1:08 AM CST to 5:00 AM CST
Where
Calloway County, 3.54 mi ENE of Hico to 4.29 mi N of Faxon
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.735, -88.159

Water was over the roadway at Highway 94 East and Highway 497. A co-operative observer in east central Calloway County measured 2.77 inches.

Flood, Marshall

When
May 9, 10:00 AM CST to May 10, 11:00 PM CST
Where
Marshall County, 0.68 mi SE of Benton to 0.96 mi E of Benton
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.864, -88.340

The Clarks River flooded after a series of heavy downpours on the 8th and 9th. A young boy who was allowed to play in Clarks River floodwaters was rescued unhurt. The boy drifted about 1,500 feet before he was pulled into a rescue boat.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166303, 166317, 166319, 166295, 166302, 166311, 166299, 167294.